MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRITANIUM BPLATE TRIATHLON S6; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Model Number 5536-B-600
Medical Device Problem Codes Fracture (1260); Unstable (1667)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 03/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
The posterior medial aspect of our cementless tritanium knee replacement broke off inside the patient.The anterior locking wire also fragmented into 3 pieces, but the poly was still locked and engaged into the broken tibia, and not fractured.Patient came in with swelling, pain and instability, noticed on x-ray, then confirmed and revised in surgery.Update: "the revision was performed because of the fracture of the tibial plate.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and instability involving a triathlon baseplate was reported.The crack/fracture and instability events were confirmed via product evaluation and medical review.Method & results: product evaluation and results: visual inspection of the returned device noted the following: visual inspection was performed as part of the material analysis report mar, dated 1-may-2021.This inspection indicated that "the returned baseplate.Damage consistent with the explantation process was observed on the proximal and distal surfaces.Biological material was observed on the proximal surface of the device.The fracture initiated on the proximal surface and propagated medially toward the distal surface." material analysis of the returned device noted the following: the tibial baseplate fracture occurred in fatigue initiating on the proximal surface and propagated medially toward the distal surface.Damage consistent with burnishing, scratching, and third-body indentations were observed on the articulating surface of the insert, which are common damage modes of uhmwpe.Damage consistent with the articulation against a hard object and/or particulate was observed on the articulating surface of the femoral condyles.Energy dispersive spectroscopy eds was performed on the baseplate astm f136 and femoral component astm f75 and showed that each component was consistent with its respective drawing.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical information by a clinical consultant indicated: the patient underwent primary total knee arthroplasty that subsequently developed deep infection, treated with debridement and antibiotics.Shortly thereafter he presented with a fracture of the baseplate and locking wire.I can confirm the infection and that the implant sustained a fracture of the baseplate with the associated findings based on xrays and office notes.I have no supporting evidence to confirm revision.Office notes state a revision was carried out.Xrays and revision operation note would be needed to fully confirm.Regarding the possible root cause of this event, i cannot determine this for sure.Causes could be multi factorial.Infection most likely comes from hematogenous spread when late in the longevity of the implant.As to the base plate breakage, infection may have weekend the tibial bone supporting the cementless implant allowing for reduction of the shared load.Postoperative x-rays would be helpful.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: material analysis of the returned device noted the following: the tibial baseplate fracture occurred in fatigue initiating on the proximal surface and propagated medially toward the distal surface.Damage consistent with burnishing, scratching, and third-body indentations were observed on the articulating surface of the insert, which are common damage modes of uhmwpe.Damage consistent with the articulation against a hard object and/or particulate was observed on the articulating surface of the femoral condyles.Energy dispersive spectroscopy eds was performed on the baseplate astm f136 and femoral component astm f75 and showed that each component was consistent with its respective drawing.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical information by a clinical consultant indicated: the patient underwent primary total knee arthroplasty that subsequently developed deep infection, treated with debridement and antibiotics.Shortly thereafter he presented with a fracture of the baseplate and locking wire.I can confirm the infection and that the implant sustained a fracture of the baseplate with the associated findings based on xrays and office notes.I have no supporting evidence to confirm revision.Office notes state a revision was carried out.Xrays and revision operation note would be needed to fully confirm.Regarding the possible root cause of this event, i cannot determine this for sure.Causes could be multi factorial.Infection most likely comes from hematogenous spread when late in the longevity of the implant.As to the base plate breakage, infection may have weekend the tibial bone supporting the cementless implant allowing for reduction of the shared load.Postoperative x-rays would be helpful.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
The posterior medial aspect of our cementless titanium knee replacement broke off inside the patient.The anterior locking wire also fragmented into 3 pieces, but the poly was still locked and engaged into the broken tibia, and not fractured.Patient came in with swelling, pain and instability, noticed on xray, then confirmed and revised in surgery.Update: "the revision was performed because of the fracture of the tibial plate.".

Brand Name
TRITANIUM BPLATE TRIATHLON S6
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key11590090
Report Number0002249697-2021-00568
Device Sequence Number17338578
Product Code MBH
UDI-Device Identifier07613327041514
UDI-Public07613327041514
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model Number5536-B-600
Device Catalogue Number5536B600
Device Lot NumberCTD20719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2021
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer05/06/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age63 YR
Patient Weight122